Tennessee, 2012

Tornadoes and Hail in Tennessee, March 2, 2012

March 2, 2012 · NWS MRX · 56 events in 21 counties and zones

A deepening low pressure system moved northeast from the Mid Mississippi Valley through the Great Lakes initially driving a warm front northward through the Southern Appalachian region during the afternoon. The associated cold front swept across the area late Friday night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
51
Property damage
$41 million
Crop damage
None recorded
Events
56

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A deepening low pressure system moved northeast from the Mid Mississippi Valley through the Great Lakes initially driving a warm front northward through the Southern Appalachian region during the afternoon. The associated cold front swept across the area late Friday night. A one hundred knot upper level jet positioned over a 50 knot low level jet resulted in a strongly sheared environment. The intense shear and moderate instability produced an atmosphere conducive to long-lived, discrete, supercell thunderstorms. A total of 9 tornadoes ranging in intensity from EF-0 to EF-3 produced widespread damage and nearly 50 injuries to East Tennessee residents in the path of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 2, 8:58 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 2, 8:58 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
958 AM EST FRI MAR 2 2012

.DISCUSSION...INCREASING CONVECTION SOUTH OF THE WARM FRONT ALREADY
WITH SOME MARGINALLY SEVERE HAIL ALREADY NOTED OVER NRN MIDDLE TN
INTO ERN HALF OF KY. RAINFALL RATES LOOK TO BE PRETTY INTENSE WITH
ANY STORMS AHEAD OF THE MAIN SQUALL LINE...PLUS ANY LATER RAINS
ALONG THE ACTUAL COLD FRONT. PLAN TO ISSUE A FLOOD WATCH FOR MY
FORECAST AREA WITH THE MORNING UPDATE...AND HAVE ALREADY COORDINATED
WITH SURROUNDING NWS OFFICES.

OTHERWISE...WARM FRONT AT 14Z APPEARED TO BE WELL NE OF CHA BUT
BETWEEN CSV AND TYS...THEN BULGING NORTHWARD INTO CENTRAL KY. A
MODIFIED 12Z OHX SOUNDING REVEALS LOTS OF POSITIVE CAPE (2500 J/KG)
WITH WET BULB ZERO AND FREEZING HEIGHTS VERY FAVORABLE FOR LARGE
HAIL. STRONGEST WIND SHEAR IS TO OUR WEST THIS MORNING.

WILL REMOVE MORNING WORDING AND FRESHEN GRIDS TOWARD 11 AM EST...
PLUS ISSUE THE FLOOD WATCH AT THAT TIME WITH AN END TIME AROUND 4AM
EST SATURDAY. WIND ADVISORY FOR MTNS ALREADY IN EFFECT LOOKS GOOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EST TONIGHT FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...UNICOI.

VA...NONE.
&&

TG
Hazardous weather outlook, Mar 2, 4:00 AM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST FRI MAR 2 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST (400 AM CST) FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A WARM FRONT WILL MOVE NORTHWARD ACROSS THE SOUTHERN APPALACHIAN
REGION THIS MORNING...BRINGING A WARM AND MOIST MASS INTO THE AREA
FOR TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
AND AHEAD OF THIS WARM FRONT...WITH SOME OF THESE STORMS POSSIBLY
PRODUCING LARGE HAIL. HOWEVER...THE GREATER THREAT FOR SEVERE
WEATHER WILL BEGIN TO MATERIALIZE BY LATE THIS AFTERNOON AND INTO
THE EVENING HOURS...AS A STRONG COLD FRONT APPROACHES FROM MIDDLE
TENNESSEE.

SOUTHERLY WINDS WILL INCREASE THIS AFTERNOON AHEAD OF THE COLD
FRONT...WITH CONDITIONS BECOMING FAVORABLE FOR THE DEVELOPMENT OF
SUPERCELLS CAPABLE OF PRODUCING VERY LARGE HAIL UP TO THE SIZE OF
GOLF BALLS OR LARGER...AND LONG-LIVED STRONG TORNADOES. THESE
SUPERCELLS SHOULD DEVELOP BY LATE AFTERNOON...OUT AHEAD OF A SQUALL
LINE OF STRONG TO SEVERE STORMS EXPECTED ALONG THE COLD FRONT. THIS
SQUALL LINE IS EXPECTED TO QUICKLY RACE EASTWARD ACROSS THE
TENNESSEE RIVER VALLEY LATE THIS AFTERNOON AND EVENING...BRINGING
WIDESPREAD DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ACROSS THE
SOUTHERN APPALACHIAN REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

COLDER AIR WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION FOR THIS
WEEKEND...WITH AN UPPER LEVEL DISTURBANCE DROPPING SOUTHEASTWARD
FROM THE OHIO VALLEY ON SUNDAY AND SUNDAY NIGHT. THIS SYSTEM COULD
PRODUCE LIGHT SNOWFALL ACCUMULATIONS OVER SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE ON SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Local storm report, Mar 2, 10:11 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1111 AM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     HAIL             WEBER CITY              36.62N 82.56W
03/02/2012  E1.00 INCH       SCOTT              VA   TRAINED SPOTTER

&&
Local storm report, Mar 2, 10:20 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1120 AM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HAIL             HONAKER                 37.02N 81.98W
03/02/2012  E0.75 INCH       RUSSELL            VA   EMERGENCY MNGR

&&

The radar

The Northeast Alabama radar (KHTX), 58 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 21 hail, 12 tornado. Local standard time, as filed.

Thunderstorm Wind, Marion

When
March 2, 11:04 AM CST
Where
Marion County, 0.56 mi E of Mt Olive
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.200, -85.540

A recreational vehicle was blown over one mile west of Whitwell.

Hail, Marion

When
March 2, 11:10 AM CST
Where
Marion County, 1.33 mi ESE of Glover Hill
Measured
1 in hail
Reported by
Public
Coordinates
35.060, -85.630

Quarter size hail was reported at Jasper.

Thunderstorm Wind, Rhea

When
March 2, 12:10 PM EST
Where
Rhea County, 0.89 mi SE of Spring City
Measured
65 kt (75 mph) estimated gust
Reported by
Utility Company
Coordinates
35.690, -84.860

Volunteer Electric reported multiple power lines down from fallen trees.

Tornado, Marion

When
March 2, 11:15 AM CST to 11:16 AM CST
Where
Marion County, 1.22 mi W of Guild to 0.75 mi W of Guild
Rating
EF1
Path length
0.5 mi
Path width
100 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
35.050, -85.542

This tornado formed on the western bank of Nickajack Lake just north of Hales Bar Marina. The maximum wind was estimated at 100 mph. The tornado crossed the lake and snapped tree limbs and downed trees on the east shore of the lake, then dissipated before reaching US Highway 41.

Thunderstorm Wind, Roane

When
March 2, 12:40 PM EST
Where
Roane County, 2.35 mi ESE of Paint Rock
Measured
70 kt (81 mph) estimated gust
Reported by
State Official
Coordinates
35.740, -84.480

Numerous trees and power lines were reported down six miles northwest of Philadelphia.

Tornado, Hamilton

When
March 2, 12:41 PM EST to 12:53 PM EST
Where
Hamilton County, 0.76 mi NE of Bartlebaugh to 2.58 mi E of Snow Hill
Rating
EF3
Path length
9.3 mi
Path width
400 yd
Continued into
Bradley, Tn (MRX)
Injuries
30 direct, 0 indirect
Property damage
$28 million
Reported by
NWS Storm Survey
Coordinates
35.128, -85.161

Harrison Tornado--Segment #1. This tornado was the strongest of the day in the southeastern U.S.--rated a strong EF3 with 165 MPH maximum winds. The tornado formed on a northward-extending peninsula in Lake Chickamauga, just north of the Booker T. Washington State Park. At this point, the tornado downed a few trees and caused some light structural damage.

The tornado then moved ENE and crossed Waconga Bay. On the east side of the bay the tornado smashed a very large marina--Island Cove Marina--causing $6,000,000 in damage. The tornado was a strong EF1 with about 110 mph winds. The tornado track so far was about 2 miles long.

The tornado continued to strengthen as it went on land, crossed State Highway 58 and quickly strengthed to EF2. Over the next two miles the path was a consistent EF2 to EF3 through several neighborhoods. The worst damage was found along Short Tail Springs Road, Woodland Bay Drive and Davis Mill Circle. The most intense damage was found near the intersection of Short Tail Springs Road and Woodland Bay Drive where many residences suffered EF3 damage with one residence wiped out. Across, to the south of Short Tail Springs Road, an entire forest of trees was downed.

By the time the tornado left this neighborhood it was mainly EF2, went across another couple of inlets of the lake, and emerged as an EF1 by the time it crossed Ooltewah-Georgetown Rd, (CR 1145). From here to the Bradley County line, the tornado continued to the ENE through rural areas oscillating between EF1 and low-end EF2 damage. The tornado continued into and across Bradley, northern Polk County, and into southern McMinn County. The total pathlength was 41 miles.

In Hamilton County, there were 30 injuries, including 6 serious injuries, but no fatalities. There were 80+ homes destroyed, 85+ homes with major damage with a total of 260+ with damage to about $20 Million. Damage to public infrastructure totaled $2.1 Million. Initial overall estimates exceeded $28 Million.

A Presidential Disaster was declared for this area. EMA officials were amazed there were no deaths after seeing the intensity at some locations.

Note: The tornado had two turns in Hamilton County--a slight left turn at 35.1367/-85.1121 and another slight left turn (even farther left) at 35.1585/-85.0352.

Thunderstorm Wind, Roane

When
March 2, 12:45 PM EST
Where
Roane County, 0.56 mi E of Kingston
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
35.870, -84.510

Several trees were reported down across the county.

Tornado, Bradley

When
March 2, 12:53 PM EST to 1:13 PM EST
Where
Bradley County, 0.55 mi SSW of Baugh Spg to 3.17 mi ENE of Haun Mill
Rating
EF2
Path length
16.8 mi
Path width
300 yd
Continued into
Polk, Tn (MRX)
Injuries
7 direct, 0 indirect
Property damage
$3.8 million
Reported by
NWS Storm Survey
Coordinates
35.173, -85.005

Harrison Tornado - Segment #2. The Harrison Tornado entered western Bradley County near the saddlepoint along a ridgeline named Mahan Gap. It roughly followed Harrison Pike ENE for about 4 miles, until the highway turned off to the south. The tornado continued into the northern parts of the city of Cleveland and then across the remainder of the county into Polk County.

The tornado was near its strongest in the first mile or two into Bradley County where it downed vast swaths of trees along the highway. The maximum estimated winds were 130 MPH, making it a high EF2 at its peak. This area was very rugged with no houses near the county line.

Overall there were 46 houses that were damaged, included 5 destroyed, and 11 with major damage, as well as 41 other homes that were affected. Two businesses and three barns were destroyed. Overall monetary damages totaled $3.2 Million damage to homes, $640K to business, and $300K to Utilities, totaling to almost $4 Million. There were 7 injuries; all treated and released.

The last few miles in Bradley County the tornado weakened to EF1 and then to a minimal EF0 as it crossed the Hiwassee River into Polk County.

Note: this tornado had the following turns: slightly to the left at 35.2002/-84.8521 and sharper to the right (almost due east) at 35.2265/-84.8051, then continued to the county line.

Tornado, Polk

When
March 2, 1:13 PM EST to 1:25 PM EST
Where
Polk County, 3.69 mi W of Patty to 0.98 mi WSW of Delano
Rating
EF1
Path length
7.7 mi
Path width
100 yd
Continued into
McMinn, Tn (MRX)
Property damage
$1.4 million
Reported by
NWS Storm Survey
Coordinates
35.231, -84.715

Harrison Tornado - Segment #3. The Harrison Tornado struggled as it crossed the Hiwassee River from Bradley County as an EF0. It remained an EF0 for about the next 6 miles as it only downed a few sporatic trees and larger limbs. The tornado started to intensify again near Dentville Rd. and reached it's maximum strength of EF1 at 100 mph as it damaged a couple of single family houses on Columbus Rd., just north of Lindale Rd.

Along its path, 10 homes were damaged with a total estimate of $600K, 5 barns were destroyed with the total agricultural property losses totaling $800K. Total infrastructure damages were $50K. Grand total damages were nearly $1.5 Million. There were no injuries.

Note: This tornado took the following turns: entering the county moving almost due east along the Hiwassee River, then turning to the left near 35.2289/-84.6988, then turning to the right as it intensified near 35.2596/-84.6246. It continued on this track to the McMinn County line.

Tornado, McMinn

When
March 2, 1:25 PM EST to 1:35 PM EST
Where
McMinn County, 0.97 mi SSW of Coghill to 1.28 mi SSE of Conasauga
Rating
EF2
Path length
7.2 mi
Path width
120 yd
Injuries
7 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
35.267, -84.587

Harrison Tornado - Segment #4. The Harrison Tornado continued to intensify again as it crossed from Polk into McMinn County. It was an EF1 at 100 MPH when it crossed the county line but quickly elevated to an EF2, and reached its maximum strength only about 1 1/2 miles inside McMinn County as an EF2 at 130 MPH where it caused heavy damage to several rural homes.

The tornado then continued to the northeast slowly weakening, crossed U.S. Highway 411, then started to climb the terrain on the north end of Starr Mountain where it dissipated. This storm went on to produce another tornado in Monroe County.

In McMinn County 37 homes and mobile homes were damaged. Four homes and seven mobile homes were destroyed. Property damages totaled about $2 Million. There were 7 injuries.

This tornado ended in McMinn County, but crossed parts of four counties, had an over pathlength of 41 miles and caused 44 injuries.

Thunderstorm Wind, Hamilton

When
March 2, 1:30 PM EST
Where
Hamilton County, 0.56 mi E of Sale Creek
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.380, -85.110

Two trees were reported down in the northern part of the county in the vicinity of Sale Creek.

Hail, McMinn

When
March 2, 1:33 PM EST
Where
McMinn County, Etowah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.330, -84.530

Quarter size hail was reported at Etowah.

Thunderstorm Wind, Roane

When
March 2, 1:40 PM EST
Where
Roane County, 2.36 mi SSE of Watts Bar Lake North
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
35.790, -84.580

Several trees were reported down across the county.

Tornado, Monroe

When
March 2, 1:47 PM EST to 2:03 PM EST
Where
Monroe County, 0.37 mi WSW of Tellico Plains to 5.65 mi WSW of Calderwood Dam
Rating
EF2
Path length
14.31 mi
Path width
400 yd
Injuries
3 direct, 0 indirect
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
35.368, -84.306

An EF-2 tornado touched down in Tellico Plains, leaving a path of destruction 14 miles long through downtown and crossed Hwy 360 to Ballplay Road, and into the Citico Wilderness area. Property damage to residential and commercial buildings was extensive (30 buildings), but, although there were 3 injuries, miraculously, there were no fatalities. One of the TDS buildings and the police department annex were destroyed. The cabins, main lodge and pavilion at the KOA Campground were leveled. Downed, broken, and uprooted trees cover hillsides and roadsides in the tornado's path.

Thunderstorm Wind, Sequatchie

When
March 2, 2:45 PM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
65 kt (75 mph) estimated gust
Reported by
State Official
Coordinates
35.370, -85.390

A few trees were reported down in the vicinity of Dunlap.

Hail, Bledsoe

When
March 2, 3:12 PM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
0.88 in hail
Reported by
State Official
Coordinates
35.610, -85.200

Nickel size hail was reported at Pikeville.

Hail, Loudon

When
March 2, 4:25 PM EST
Where
Loudon County, Highland Park
Measured
1 in hail
Reported by
State Official
Coordinates
35.800, -84.270

Quarter size hail was reported near Lenoir City.

Thunderstorm Wind, Rhea

When
March 2, 4:30 PM EST
Where
Rhea County, 0.89 mi SE of Spring City
Measured
65 kt (75 mph) estimated gust
Reported by
Utility Company
Coordinates
35.690, -84.860

Volunteer Electric reported multiple power lines down due to fallen trees across the county.

Thunderstorm Wind, Roane

When
March 2, 5:30 PM EST
Where
Roane County, 0.56 mi E of Kingston
Measured
60 kt (69 mph) estimated gust
Reported by
Utility Company
Coordinates
35.870, -84.510

Volunteer Electric reported multiple power lines down due to fallen trees across the county.

Thunderstorm Wind, Rhea

When
March 2, 5:45 PM EST
Where
Rhea County, 0.89 mi SE of Morgantown
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
35.490, -85.010

Multiple trees were reported down near highway 27.

Thunderstorm Wind, Hamilton

When
March 2, 5:45 PM EST
Where
Hamilton County, 0.56 mi E of Sale Creek
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.380, -85.110

Two trees were reported down in the northern part of the county.

Thunderstorm Wind, Bledsoe

When
March 2, 4:45 PM CST
Where
Bledsoe County, 0.69 mi S of Brayton
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.470, -85.180

Several trees were reported down across the county.

Tornado, Rhea

When
March 2, 5:52 PM EST to 5:55 PM EST
Where
Rhea County, 1.73 mi NNW of Dayton Arpt to 0.94 mi S of Washington
Rating
EF0
Path length
2.7 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.503, -84.942

This tornado formed east of Dayton and moved to the east-northeast. It destroyed one shed, caused light to moderate damage to four barns, and knocked down several trees along its path through rural areas, south of Highway 30. The maximum wind was estimated at 80 mph.

Hail, Marion

When
March 2, 5:00 PM CST
Where
Marion County, 0.89 mi SW of South Pittsburg
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.020, -85.710

Quarter size hail was reported in South Pittsburg.

Hail, Marion

When
March 2, 5:00 PM CST
Where
Marion County, 0.89 mi NE of Antioch
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
35.030, -85.670

Baseball size hail was reported approximately three miles southwest of Jasper. Windshields were shattered on several automobiles in the area.

Hail, Marion

When
March 2, 5:06 PM CST
Where
Marion County, 1.33 mi ESE of Glover Hill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.060, -85.630

A spotter reported golf-ball size hail at Grandview Medical Center near Jasper.

Hail, Campbell

When
March 2, 6:08 PM EST
Where
Campbell County, 0.69 mi N of Oswego
Measured
1.75 in hail
Reported by
Public
Coordinates
36.580, -84.130

Golf ball size hail was reported in downtown Jellico.

Thunderstorm Wind, Rhea

When
March 2, 6:10 PM EST
Where
Rhea County, 0.89 mi SE of Morgantown
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.490, -85.010

Several trees were reported down near Dayton.

Tornado, Marion

When
March 2, 5:10 PM CST to 5:11 PM CST
Where
Marion County, 0.93 mi W of Guild to 0.76 mi WSW of Guild
Rating
EF1
Path length
0.2 mi
Path width
100 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
35.047, -85.536

This tornado formed near the eastern shore of Nickajack Lake, just north of Hales Bar Marina and 1/4 mile south of the tornado path from 6 hours earlier. The winds were estimated up to 100 mph. Tree limbs were snapped and several trees were downed.

Hail, McMinn

When
March 2, 6:12 PM EST
Where
McMinn County, 1.32 mi ESE of Niota
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.510, -84.550

Dime size hail was reported in Niota.

Thunderstorm Wind, McMinn

When
March 2, 6:20 PM EST
Where
McMinn County, 1.32 mi ESE of Niota
Measured
60 kt (69 mph) estimated gust
Reported by
Utility Company
Coordinates
35.510, -84.550

A few trees were reported down on power lines.

Hail, Hamilton

When
March 2, 6:30 PM EST
Where
Hamilton County, 0.89 mi NE of Lupton City
Measured
1 in hail
Reported by
Public
Coordinates
35.110, -85.290

Quarter size hail was reported at Red Bank.

Hail, Hamilton

When
March 2, 6:31 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
35.070, -85.260

Baseball size hail was reported in Chattanooga.

Hail, Hamilton

When
March 2, 6:36 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
2.5 in hail
Reported by
Public
Coordinates
35.070, -85.260

Tennis ball size hail was reported on highway 27 in Chattanooga.

Hail, Hamilton

When
March 2, 6:43 PM EST
Where
Hamilton County, 0.89 mi SE of Silverdale
Measured
1.25 in hail
Reported by
Public
Coordinates
35.060, -85.140

Half dollar size hail was reported three miles west of Ooltewah.

Thunderstorm Wind, McMinn

When
March 2, 6:45 PM EST
Where
McMinn County, 1.32 mi ESE of Niota
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
35.510, -84.550

Volunteer Electric reported multiple power lines down from fallen trees.

Hail, Blount

When
March 2, 7:00 PM EST
Where
Blount County, Maryville
Measured
1 in hail
Reported by
State Official
Coordinates
35.750, -83.970

Quarter size hail was reported in Maryville.

Thunderstorm Wind, Polk

When
March 2, 7:25 PM EST
Where
Polk County, 3.45 mi S of Reliance
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
35.130, -84.520

Several trees were reported down eight miles east southeast of Benton.

Hail, Scott

When
March 2, 7:30 PM EST
Where
Scott County, 0.56 mi E of Oneida
Measured
1.75 in hail
Reported by
Public
Coordinates
36.500, -84.510

Golf ball size hail was reported in Oneida.

Hail, Bradley

When
March 2, 7:50 PM EST
Where
Bradley County, 1.32 mi ESE of Mc Donald
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.110, -84.980

Quarter size hail was reported near McDonald.

Hail, Bradley

When
March 2, 8:00 PM EST
Where
Bradley County, 0.89 mi NE of Waterville
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
35.110, -84.860

Half dollar size hail was reported near Waterville.

Hail, Campbell

When
March 2, 8:00 PM EST
Where
Campbell County, 0.69 mi N of Oswego
Measured
1.75 in hail
Reported by
State Official
Coordinates
36.580, -84.130

Golf ball size hail was reported in Jellico.

Tornado, Claiborne

When
March 2, 8:26 PM EST to 8:30 PM EST
Where
Claiborne County, 0.2 mi NNE of Fibre to 0.88 mi ESE of Cumberland Gap
Rating
EF2
Path length
2.6 mi
Path width
250 yd
Injuries
4 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.583, -83.679

An EF-2 tornado with a maximum wind speed of 120 mph created a damage path 2.6 miles in length and 250 yards wide across the northern part of Harrogate. Along the tornado track, 5 homes were destroyed, 7 suffered major damage, and 17 had minor damage. Also, four residents were injured in the storm.

Tornado, Claiborne

When
March 2, 8:45 PM EST to 8:50 PM EST
Where
Claiborne County, 1.04 mi NW of Union to 1.37 mi NNW of Big Spg
Rating
EF1
Path length
2.5 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.581, -83.532

This tornado formed in Claiborne County, TN, then moved northeast into Lee County, VA. In Claiborne County, the tornado was rated as EF1 with maximum winds of 90 mph. It damaged 5 homes, with one home receiving major damage. It also downed numerous trees.

The combined tornado path for Claiborne and Lee Counties extended 4.9 miles.

Thunderstorm Wind, Roane

When
March 2, 9:15 PM EST
Where
Roane County, 0.56 mi E of Kingston
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.870, -84.510

Several trees down across the county.

Hail, Roane

When
March 2, 9:24 PM EST
Where
Roane County, 0.89 mi SW of Oliver Spgs
Measured
1 in hail
Reported by
Public
Coordinates
36.040, -84.340

Quarter size hail was reported in Oliver Springs.

Tornado, Knox

When
March 2, 9:33 PM EST to 9:34 PM EST
Where
Knox County, 0.23 mi NNW of Byrds Chapel to 0.38 mi NNE of Byrds Chapel
Rating
EF0
Path length
0.3 mi
Path width
70 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
35.923, -84.172

The tornado occurred three miles north of Farragut and was rated an EF0 with maximum winds around 80 mph. The maximum path width of the tornado was 70 yards while the length of the damage path extended for about a third of a mile. A few trees were downed along the damage path.

Hail, Anderson

When
March 2, 9:35 PM EST
Where
Anderson County, 1.12 mi E of Edgemoor
Measured
1.5 in hail
Reported by
Public
Coordinates
36.020, -84.130

Ping pong ball size hail was reported near Claxton.

Hail, Anderson

When
March 2, 9:40 PM EST
Where
Anderson County, 0.69 mi N of South Clinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.090, -84.130

Quarter size hail was reported in Clinton.

Thunderstorm Wind, Grainger

When
March 2, 9:45 PM EST
Where
Grainger County, 0.89 mi SE of Blaine
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.140, -83.690

Several trees were reported down at Blaine.

Tornado, Knox

When
March 2, 10:00 PM EST to 10:01 PM EST
Where
Knox County, 0.43 mi NW of Wooddale to 1.23 mi SSW of Wyricktown
Rating
EF0
Path length
2.1 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.025, -83.775

An EF0 tornado with maximum winds of 80 mph and maximum width of 100 yards produced a damage track 2.1 miles in length three miles south of Mascot. Along the path, sporadic tree damage was noted. Also, a mobile home was pushed over on its side.

Thunderstorm Wind, Sevier

When
March 2, 10:15 PM EST
Where
Sevier County, 2.07 mi S of Du Pont
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.790, -83.700

Numerous trees were reported down in the eastern half of the county.

Thunderstorm Wind, Cocke

When
March 2, 10:45 PM EST
Where
Cocke County, 0.89 mi SW of Northport
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
35.960, -83.190

Several trees were reported down in Newport.

Thunderstorm Wind, Cocke

When
March 2, 10:45 PM EST
Where
Cocke County, 0.69 mi N of White Rock
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
35.810, -83.250

Several trees were reported down in the vicinity of Cosby.

Thunderstorm Wind, Hawkins

When
March 2, 11:00 PM EST
Where
Hawkins County, 0.89 mi NE of Church Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.530, -82.710

Several trees were reported down in Church Hill.

Thunderstorm Wind, Sequatchie

When
March 2, 10:45 PM CST
Where
Sequatchie County, 0.56 mi E of Cagle
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.470, -85.460

Two trees were reported down near Cagle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyThe tornado archive for Tennessee, 2012Warnings in Tennessee, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361174, 361095, 361176, 372675, 361182, 374002, 361186, 374045, 374103, 374118, 361755, 361141, 374046, 374085, 361798, 361144, 361146, 361827, 361840, 361854, 361855, 361856, 372674, 361152, 361153, 361156, 361158, 361859, 372686, 361159, 361868, 361160, 361163, 361164, 361165, 361860, 361166, 361185, 361167, 361168, and more.